Minnesota, 2011Winter Weather in Minnesota, January 17 to 18, 2011
January 17 to 18, 2011 · NWS FSD · 7 events in 7 counties and zones
Northwest winds caused blowing and drifting snow over southwest Minnesota. Cold temperatures and wind chills approaching 20 degrees below zero developed during the event and continued through the night as the winds and blowing snow slowly decreased.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds caused blowing and drifting snow over southwest Minnesota. Cold temperatures and wind chills approaching 20 degrees below zero developed during the event and continued through the night as the winds and blowing snow slowly decreased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 17, 10:03 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Jan 17, 10:03 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CST MON JAN 16 2011
.DISCUSSION...
PRECIP ACRS THE AREA THIS MORNING HAS BECOME SPOTTY AND DID LOWER
POPS FOR THE REST OF THE MORN. S/W DROPPING SEWD OUT OF ND SHUD
INCREASE S- CHC THIS AFTN ESPEC ACRS NERN HALF OF CWA SO LEFT LIKELY
POPS THERE AND CHC ELSEWHERE. SFC LOW OVR SE SD AT 16Z WL QUICKLY
MOVE SEWD THIS AFTN WITH CDFNT SWEEPING SEWD ACRS CWA. TEMPS ACRS
THE NWRN CWA SHUD BEGING FALLING BY 18Z WITH TEMPS FALLING FURTHER
SE THIS AFTN. CURRENT FCST HAS THIS TRENDED WELL. KEPT ADVY GOING E
OF I90 FOR LATER THIS AFTN AND EVE DUE TO BLOWING SNOW. THINK MAIN
WX THREAT TONIGHT WL BE DANGEROUS WINDS AFTER 03Z. MAY NEED A WND
CHILL ADVY N OF I90 FOR TONIGHT INTO TUE MORN WITH SUB ZERO LOWS
EXPECTED.
&&
.AVIATION...
MVFR CIGS N OF I90 WL SPREAD SEWD ACRS REST OF CWA THIS AFTN AND
PERSIST THRU 12Z TUES. PATCHY ZR- WL ALSO BE POSSIBLE THIS
MORNING...TRANSITIONING TO LIGHT SNOW THIS AFTERNOON AND COLDER AIR
SPILLS IN.
&&
.PREVIOUS DISCUSSION...
VERY MESSY FORECAST TODAY WITH WINTRY MIX OF PRECIPITATION ACROSS
THE AREA TODAY FOLLOWED BY MUCH COLDER CONDITIONS. FORECAST AND
OBSERVED SOUNDINGS SHOW WARM LAYER AROUND 850 MB ACROSS THE FORECAST
AREA. THIS WARM WEDGE IS UNSATURATED...SO AS THE ATMOSPHERE
WETBULBS EXPECT TEMPERATURES TO SATURATE CLOSE ENOUGH OR BELOW
FREEZING THAT PRECIPITATION SHOULD CHANGE OVER TO SNOW. MAIN FOCUS
FOR PRECIPITATION TODAY IS FAIRLY TRICKY WITH NOT A LOT TO GRASP
ONTO...BUT THERE IS EVIDENCE OF A WEAK WAVE PASSING ACROSS THE
FORECAST AREA TODAY. THE MAIN FOCUS FOR THIS WAVE WILL BE ACROSS
THE NORTHERN HALF OF THE FORECAST AREA. AM MAINLY EXPECTED SLEET
THIS MORNING...BUT AS SURFACE TEMPERATURES WARM TO NEAR FREEZING
ALONG THE SOUTHERN EDGE OF THE FORECAST AREA THE COOL LAYER NEAR THE
SURFACE MAY BE INEFFECTIVE IN RE-FREEZING PRECIP AND MAY SEE A WEDGE
OF LIGHT FREEZING RAIN DEVELOP. CONFIDENCE IS NOT ALL THAT HIGH WITH
SOUTHERN EXTENT OF PRECIP...BUT DAY SHIFT WILL NEED TO BE CONSCIOUS
OF THIS IN CASE FREEZING RAIN DEVELOPS AND AN ADVISORY IS NEEDED.
HAVE OPTED TO ISSUE A SMALL ADVISORY THIS AFTERNOON FOR MUCH OF
SOUTHWEST MINNESOTA AND ADJACENT AREAS WHERE PRECIPITATION FELL MORE
AS SNOW THAN FREEZING RAIN OVERNIGHT...AND WHERE AND ADDITIONAL INCH
OF SNOW IS POSSIBLE TODAY. WITH NEW SNOW COVER AND LATENT FLUFFY
SNOW...COULD SEE PROBLEMS WITH BLOWING SNOW DEVELOP THIS AFTERNOON
AS NORTHWEST WINDS INCREASE BEHIND ARCTIC FRONT MOVING SOUTH.
CERTAINLY STRONG PRESSURE RISES ON THE ORDER OF 3-5 MB/3 HRS ALONG
WITH STRONG LOW LEVEL COLD AIR ADVECTION WHICH WILL HELP USHER 30
KNOT WINDS AT 925 HPA DOWN TO THE SURFACE. WOULD NOT BE SURPRISED
IF DAY SHIFT NEEDS TO EXPAND THE ADVISORY TO A LARGER PORTION OF THE
FORECAST AREA. FOR NOW...WAS FAIRLY SIMPLE AND JUST KEPT ADVISORY AS
ONE GROUP...BUT NORTHWEST IOWA MAY NEED TO BE EXTENDED THROUGH 06Z
TUESDAY.
AS THE ARCTIC AIR WORKS INTO THE AREA TONIGHT...WIND CHILLS ACROSS
THE NORTHERN THIRD OF THE FORECAST AREA FALL TO 20 TO 30 BELOW ZERO
AND MAY NEED TO HIGHLIGHT WIND CHILLS THIS EVENING PRIOR TO WINDS
DECREASING BELOW ADVISORY CRITERIA.
BEYOND TODAY AND TONIGHT...IT APPEARS FAIRLY COLD WITH ARCTIC
SURFACE HIGH PRESSURE CAMPING OUT ACROSS THE NORTHERN PLAINS. HAVE
WARMED LOWS SLIGHTLY SOME TUESDAY NIGHT AS AIRMASS COMING DOWN IS
NOT AS DRY AS PREVIOUSLY THOUGHT.
MODELS STILL A LITTLE UNCERTAIN ON TIMING OF NEXT ARCTIC
SHOT...WHICH APPEARS TO MOVE DOWN SOMETIME ON THURSDAY.
THEREAFTER...IT APPEARS AS THOUGH THE DIRTY NORTHWEST FLOW WILL
CONTINUE WITH PERIODIC SHOTS OF LIGHT SNOW ASSOCIATED WITH WAVES
MOVING DOWN IN NORTHWEST FLOW. MODELS HAVE COME INTO BETTER
AGREEMENT ON A WAVE MOVING THROUGH ON FRIDAY NIGHT...AND WITH
COLLABORATION OF SURROUNDING OFFICES HAVE RAISED POPS FRIDAY NIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
THIS EVENING FOR IAZ002-003-014.
MN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
THIS EVENING FOR MNZ071-072-080-081-089-090-097.
NE...NONE.
SD...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
THIS EVENING FOR SDZ040.Hazardous weather outlook, Jan 17, 5:29 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0529 AM CST MON JAN 17 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0529 AM CST MON JAN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
LIGHT FREEZING RAIN OR SLEET IS EXPECTED TO CHANGE OVER TO SNOW
TODAY AS ARCTIC AIR MOVES INTO THE REGION. NORTHWEST WINDS ARE
EXPECTED TO INCREASE...CREATING AREAS OF BLOWING SNOW THROUGH
THE AFTERNOON AND EVENING HOURS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AS ARCTIC AIR MOVES INTO THE REGION...TEMPERATURES ARE EXPECTED
TO FALL BELOW ZERO. THIS BITTERLY COLD AIR COMBINED WITH
NORTHWEST WINDS WILL PRODUCE WIND CHILL READINGS OF 15 TO 30
DEGREES BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Winter Weather, Lincoln
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
Winter Weather, Pipestone
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
Winter Weather, Lyon
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
Winter Weather, Murray
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
Winter Weather, Nobles
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
Winter Weather, Cottonwood
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
Winter Weather, Jackson
- When
- January 17, 3:00 PM CST to January 18, 8:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Northwest winds gusting above 35 mph caused blowing and drifting of existing snow cover. Visibilities dropped below a half mile at times, and drifting snow blocked some roads. Wind chills lowered to near 20 below zero during the night.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 17, 20112 deaths · 8 injured · 20 events
- Winter Weather in South Dakota, January 17 to 18, 20111 death · 1 event
- Winter Storm and Winter Weather in New Jersey, January 17 to 18, 20115 injured · 16 events
- Winter Weather in Delaware, January 17 to 18, 20115 injured · 2 events
- Flooding in Idaho, January 17, 2011$25,000 · 2 events
- Winter Weather in Iowa, January 17, 201121 events
- Winter Storm and Winter Weather in Maryland, January 17 to 18, 201114 events
- Winter Weather in Illinois, January 17, 201111 events
- Tornado and Damaging Wind in Florida, January 17, 2011$15,000 · EF0 · 2 events
- Winter Weather in Arkansas, January 17, 20111 injured · 2 events
- Winter Storm and Winter Weather in Pennsylvania, January 17 to 18, 201110 events
- Winter Weather in Illinois, January 17, 20111 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280630, 280631, 280632, 280633, 280634, 280635, 280636.